Roxburgh Park Animal Hospital

122 Shankland Blv
Meadow Heights, VI 3048

(039)303-7774

www.roxburghparkanimalhospital.com

Poisoning

Dogs are quite often found to have taken in poisons from the environment. Below is some common poisons and their effects and management on dogs.

Defender

Defender is the green snail bait. It is a 'metaldehyde' chemical. Affected dogs show signs 30 minutes to 4 hours after ingesting the poison. Initially affected dogs become anxious and have an elevated body temperature. Panting is usually seen. Progressively they become worse and staggery. They will vomit and start tremoring, and eventually start convulsing uncontrollably. They may bring up green vomit and/or have diarrhoea.

In cases where it is known the dog has ingested Defender but is showing no signs (e.g. recent exposure to Defender), vomiting can be induced to prevent the effect of poison from developing as long as the poison has not yet been absorbed. The dog is required to be observed for the next 6 hours to ensure no clinical signs develop.

We can also induce vomiting and place the dog on intravenous fluids to flush the system if the dog presents with early signs such as anxiety, panting and elevated body temperature but is able to stand. However, vomiting cannot be induced if the dog is unable to stand or is convulsing as vomit may be aspirated into the wind pipe during vomiting. The need to wash the stomach content out via a stomach tube is required then. In cases where the body temperature reaches 410C or above a blood test is necessary to ensure the clotting factors are normal. Fresh plasma transfusion is performed if the quantity of clotting factors is below normal. Antibiotic is usually required for treatment as well.

Most cases have good chance of survival as long as they  present early enough.
  
Baysol

Baysol is the blue form of snail bait. It is a 'methiocarb' chemical. The presenting signs are similar to those affected by Defender and the basic management process is very similar. Atropine can be administered to manage the convulsant signs, but care must be taken to ensure not too much atropine is given, as atropine may slow down the gut movement causing prolonged exposure to the poison. The heart and breathing rates are also closely monitored as Baysol may suppress both of them.
 
 Pyrethrins and Pypethpoids

These chemicals are found in several common animal insecticides and have an effect on nerves. Due to some ingredients in some insecticides, the harmful effects may be potentiated. Dogs are affected but not as commonly as cats seen after treatment with the dog 'Spot-On' preparations.

Signs seen in such poisoning are initially a tingling sensation on the skin or mouth lining which causes the dog to rub or scratch at the area. Further, the dog will salivate, vomit, become extremely excited, tremor, and possible seizure. In severe cases, the dog may become weak, have difficulty in breathing and may die.

Treatment is aimed at reducing contamination by bathing in a mild dish washing detergent or keratolytic shampoo, followed by drying and keeping the dog warm.

Seizures, if any, are controlled with muscle relaxants or barbiturates. The dog is also placed on intravenous fluids. Generally the chance of survival is good with quick and accurate care.
  
Marijuana

The most common cause is fresh cookies/cakes. Dogs with low toxicity show behavioural changes, dissociation, increased activity, anxiety, hallucination, incoordination and vomiting. With more severe signs the dog will become depressed, weak and start to tremor or seizure.
 
Management involves removing the posion from the dog and giving the dog supportive fluids. Teatment is continued until all signs cease. If it is a recent ingestion, vomiting can be induced with sodium carbonate to reduce absorption.
 
 Chocolate Toxicity

The component of chocolate in causing toxicity is 'theobromine'. It is present in its highest concentration in cooking chocolate and dark chocolate. The signs of toxicity are increased heart rate and hyperactivity leading to seizures in severe cases.

Management is symptomatic. It includes stomach washing via stomach tube and placing on supportive intravenous fluids. Any abnormal heart rhythms are required to be stablised, respiration must be supported and seizures controlled. In cases where signs are very noticeable a urinary catheter is usually placed through the urethra to the bladder to ensure the 'theobromine' is excreted in the urine and prevents its reabsorption.